Troubles With Venlafaxine (Effexor)

The first week of May I started taking extended release venlafaxine. I’d been on immediate release buproprion and it was making me very anxious and excitable. I was having trouble sitting still and felt compelled to talk a lot and do things very quickly when I was on it. The provider I saw switched me to extended release buproprion and suggested adding venlafaxine as well. She said that it often helps with anxiety and goes well with buproprion.

I’ve been on venlafaxine in the past (about eight years ago) and didn’t like it. I don’t remember why; I just remember that I repeatedly asked the provider I was seeing back then to switch me to something else and when she didn’t, I quit taking it cold turkey. I got sick and ended up in the ER. That was the last time I ever stopped meds like that. It was horrible.

So when the lady I saw in May suggested trying venlafaxine again, I was kind of hesitant. I decided to give it a shot because when I was on it years ago I hadn’t been diagnosed with BPD yet and I believe I had unrealistic expectations when it came to medication. I also was encouraged by what she said about it going well with buproprion.

I have definitely noticed a difference since I have been taking venlafaxine. I am having less anxiety and my depression is not as intense as it was 6 months ago. I don’t feel like a different person or anything like that, but it is certainly effective.

But lately I have gained weight, which is very frustrating. When I thought about it some more, I remembered that I gained weight when I tried the low-carb diet and I also gained weight when I followed another food plan. The only time I have been able to maintain weight (and at a couple points lose a few pounds that repeatedly came back) has been when I severely restrict calories.

Also for the past few weeks I’ve been thinking that my hair looked a tiny bit thinner right in the front in the center of my hairline. Plus I had more coming out in the shower than I was used to. Today I looked it up and hair loss is listed as one of the rare side effects of venlafaxine. I read on a few forums where people posted that they’d noticed hair loss while on it, too. So I looked at some photos of myself from 6 and 7 months ago and there is a slight difference in a few spots along my hairline.

Soooo I am going to get off venlafaxine if possible. I don’t get to see a provider until December 2 so I’ll have to deal with it until then. It’s lame that I’m having obnoxious side effects when it’s actually working, but that’s the way it goes a lot of the time. And I recognize that it could be much worse–it’s not tardive dyskinesia or jaundice or drooling or gastroenteritis, which are some of the other rare side effects. But I am already technically overweight and should not gain more. Plus it’s making me feel bad about myself, and so is the hair loss. I’ve got other options and I’m going to ask the provider if I can give those a try.

Advertisements